Texas, 2020

Tornado and Damaging Wind in Texas, September 1, 2020

September 1, 2020 · NWS LUB · 2 events in 1 county or zone

On the afternoon of the first, isolated but strong thunderstorms developed along a surface pressure trough located in the south-central Texas Panhandle. One of these storms was able to take advantage of the abundant instability and become very intense.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the first, isolated but strong thunderstorms developed along a surface pressure trough located in the south-central Texas Panhandle. One of these storms was able to take advantage of the abundant instability and become very intense. However, a very dry sub-cloud layer allowed this storm to generate a severe wind gust near Lesley (Hall County). Additionally, local broadcast media relayed video of a tornado that lasted for a few seconds over open land in Hall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 1, 5:40 PM CST, 28 minutes earlier.

Area forecast discussion, Sep 1, 5:40 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
640 PM CDT Tue Sep 1 2020

.AVIATION...
Severe TS heading toward KCDS with pre-storm MVFR stratus there is
the main concern in the near term. Secondarily is wind direction
at KPVW as a pair of boundaries are approaching that terminal with
the northwest wind looking the most likely to win out. Moving into
tonight the TS chances begin to decrease. However, with an upper
level low moving out across the region Wednesday there will be an
increasing chance of showers with isolated TS potential as a much
cooler air mass moves into the area. Potential for MVFR ceilings
with the cooler air and showers during the day Wednesday as well.

&&

.PREV DISCUSSION... /issued 249 PM CDT Tue Sep 1 2020/

SHORT TERM...
Isolated to scattered showers and thunderstorms will be possible
this afternoon into tonight across much of the South Plains and
Rolling Plains. The possibility exists for two or more rounds.
The first round will likely form off of the surface trough that is
moving into the far southwestern Panhandle and western South
Plains at this moment. The next round will be associated with the
upper level storm system that is currently over central New
Mexico and will affect the South Plains region late this evening
into tonight.

As of 19z (2 PM), storms have begun firing over central New
Mexico and are moving to the east towards the NM/TX state line.
Along with storm initiation out west, a series of roll clouds were
noted on radar and visible satellite imagery to the northwest of
Lubbock. This is an indication of convergence within a capped
environment.

For this afternoon into this evening, storms will move into an area
of SBCAPE 2000-2500 J/kg with EFF Shear values 40-45 kt. Storms will
initially be capable of rotating, bringing a low tornado threat and
a marginally severe hail threat...perhaps even larger if a
supercell can get rooted. The highest probability of this will be
over the Rolling Plains where higher CAPE/Shear values and lower
LCLs exist than here on the South Plains. The two main threats
will be the potential for localized flash flooding, and downburst
wind gusts up to 65 mph as model soundings indicate an inverted-V
thermal profile and precipitable water (PWAT) values nearing
record values. A combination of higher PWAT values and slow storm
motion(easterly @ 10-20 kts) will support locally heavy rainfall
and a flooding threat.

The second round should be limited to the South Plains as earlier
storms seem to deplete the available CAPE over the Rolling Plains.
Marginally severe winds and isolated flash flooding will be possible
once again with these storms with DCAPE values ranging around 1000
J/kg and PWAT values remaining around the 90th percentile.

A shortwave trough will swing through the area from NE New Mexico
tomorrow. The leading edge of the trough may enhance any ongoing
showers and thunderstorms over the area. Some additional showers and
thunderstorms may form along the trough with warm and moist air that
may be advected from the surface and lifted isentropically ahead
of the trough. Tomorrow afternoon, isolated to widely scattered
showers and thunderstorms will be possible over the Rolling
Plains...though a decrease in moisture in the mid-levels will
limit the updraft and convective potential.

Kendrick

LONG TERM...
The extended forecast will quickly trend quieter as the mid-level
trough currently approaching the region shifts off to our east. A
few showers could linger past 00Z Thursday across the eastern
sections, but drier weather will be the theme. A portion of the
departing trough is forecast to become separated from the steering
flow and linger across the eastern half of Texas into Oklahoma
through late week. This weakness may eventually drift back this way
late week or this weekend as ridging builds across the western
states. This could renew at least low shower/storm chances across
the southeastern portion of the CWA, though at this point it looks
like the best chances may be shunted to our south. Regardless, we
have accepted (though toned down) the PoPs for much of the Rolling
Plains and southeast South Plains Friday and for the southern-most
zones on Saturday. Temperatures will rebound to near or somewhat
above average from Thursday through early next week. Currently
Sunday looks like it will be the hottest day, when highs could soar
well into the 90s.

Thereafter, there is a general consensus that a substantial
shortwave trough will dig southward over the High Plains early next
week. This will open the door for a true fall-like cold front to
breach the South Plains region sometime Tuesday or Tuesday night.
There may be enough moisture return in advance of the front to
provide a brief window for convection, though much cooler and drier
air will quickly advect in post-FROPA. The timing of the front
provides uncertainty with regards to the temperatures on Tuesday
(and the exact timing for the highest PoPs), but by next Wednesday
temperatures may struggle to make it out of the 60s if current
projections are correct. Something to look forward to for those
yearning for fall.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Sep 1, 10:41 AM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1141 AM CDT Tue Sep 1 2020

TXZ021>044-021645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1141 AM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to increase in coverage and intensity
after 2 PM this afternoon. Some of the stronger storms could produce
downburst winds to 65 mph and hail up to the size of quarters.
Additionally heavy rainfall from stronger storms could lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic episodes of isolated to scattered thunderstorms, some with
strong downburst potential, will exist over the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

In the hours before

Local storm report, Sep 1, 5:58 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT TUE SEP 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          3 NNE ANTELOPE FLATS    34.65N 100.97W
09/01/2020                   BRISCOE            TX   STORM CHASER

            REPORT OF A WEAK TORNADO

&&

EVENT NUMBER LUB2000462

RCB

The radar

The Amarillo radar (KAMA), 106 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Hall

When
September 1, 6:08 PM CST
Where
Hall County, 2 mi S of Lesley
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.641, -100.800

A Texas Tech University West Texas mesonet site near Lesley measured a wind gust to 62 mph.

Tornado, Hall

When
September 1, 6:10 PM CST
Where
Hall County, 7.22 mi SSW of Lesley
Rating
EFU
Path length
0.01 mi
Path width
30 yd
Reported by
Broadcast Media
Coordinates
34.571, -100.839

Local broadcast media relayed a video of a very brief tornado in Hall County west of Farm to Market Road 657 north of Texas State Highway 86. The tornado briefly remained over open land that was inaccessible due to a lack of roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910619, 912949.